Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 67, NWS Indianapolis, IN

April 28, 2017Parke County, Vermillion County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 28, 2017, 5:04 PM EDT for Parke County, Vermillion County, Vigo County, Indiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2017, 5:04 PM EDT (21:04 UTC)
Expired
Apr 28, 2017, 5:24 PM EDT
In force
20 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KIND 282104
SVRIND
INC121-165-167-282145-
/O.NEW.KIND.SV.W.0067.170428T2104Z-170428T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
504 PM EDT FRI APR 28 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Vigo County in west central Indiana...
  Parke County in west central Indiana...
  Southern Vermillion County in west central Indiana...

* Until 545 PM EDT.

* At 504 PM EDT, a severe thunderstorm was located near Vermilion, or
  7 miles northeast of Paris, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clinton, Rockville, Fairview Park, Montezuma, Rosedale, Dana,
  Universal, Mecca, Bloomingdale, Marshall, Blanford, Shepardsville,
  Cecil Harden Lake, Bridgeton, Turkey Run State Park, Judson and
  Sandford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3983 8753 3995 8720 3995 8709 3987 8709
      3987 8705 3978 8701 3963 8701 3961 8714
      3961 8720 3960 8720 3954 8753
TIME...MOT...LOC 2104Z 254DEG 48KT 3967 8756 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
1 follow-up statement
446 
WWUS53 KIND 282124
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
524 PM EDT FRI APR 28 2017

INC121-165-167-282134-
/O.CAN.KIND.SV.W.0067.000000T0000Z-170428T2145Z/
Vigo IN-Parke IN-Vermillion IN-
524 PM EDT FRI APR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VIGO...PARKE AND
SOUTHERN VERMILLION COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3983 8753 3995 8720 3995 8709 3987 8709
      3987 8705 3978 8701 3963 8701 3961 8714
      3961 8720 3960 8720 3954 8753
TIME...MOT...LOC 2122Z 254DEG 48KT 3974 8723 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:09 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 28, 2:09 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
209 PM EDT Fri Apr 28 2017

.UPDATE...
The LONG TERM section has been updated below.

&&

.SYNOPSIS...
Issued at 154 PM EDT Fri Apr 28 2017

A warm front will lift north across central Indiana on Saturday.
Then, a cold front will sweep through from the west Sunday night.
Record moisture for this time of year combined with the fronts,
upper level support and instability will result in numerous strong
thunderstorms through the weekend with a potential of heavy rain and
flooding. After a brief break, more showery weather is possible for
the middle of next week.

After a muggy weekend, cooler weather will follow next week.

&&

.NEAR TERM /Late this afternoon, tonight and Saturday/...
Issued at 154 PM EDT Fri Apr 28 2017

Latest water vapor imagery was showing an upper circulation over
eastern Utah and western Colorado within a broader Rockies trough.
Meanwhile, a warm front was developing over the Tennessee Valley.

Main focus late this afternoon and tonight will be on heavy rain and
flooding. Very good setup for heavy rain with record precipitable
water values, an advancing warm front and a strong upper jet over
the Great Lakes. Best focus for convergence will be over south
central Indiana near the nose of a 40-50 knot low level jet and in
exit region of 130 knot 250 millibar jet. Frontal forcing combined
with strong isentropic lift on the 305K level, precipitable values
to over 1.75 inches and CAPE to over 1000 j/kg will result in
widespread thunderstorms. The combination of shear and instability
will also support severe storms, especially over our southwestern
counties, where SPC has us in a Day 1 Enhanced Risk. Slight and
Marginal Risks extend further to the north over the county warning
area. Can not rule out isolated tornadoes, mainly south of
Bloomington, otherwise, large hail and damaging winds will be the
main threat. Threat should continue through Midnight or possibly
later.

With such good combination of synoptic forcing, moisture transport,
instability, slow moving front and upper jet dynamics, should see
numerous storms over south central Indiana late this afternoon
through tonight and could see enough for flash flooding. Thus, after
coordinating with adjacent offices, went with a Flash Flood Watch
from Sullivan to Decatur counties and south through noon Saturday.
More flooding concerns are possible if not likely the remainder of
the weekend. So, stay tuned to further updates.

The thunderstorm coverage and intensity may lull a little bit
Saturday morning as the front lifts slowly northward and the low
level jet subsides. However, by afternoon, the best chances for
thunderstorms will shift to our northwestern counties, which will
also be closer to a 45 knot plus jet moving in from the Ozarks. In
addition, model instabilities are much higher Saturday afternoon
then this afternoon and evening. Thus, more severe weather is
possible Saturday afternoon and evening. SPC has a Day 2 Slight Risk
over all of central Indiana for Saturday and Saturday night.
Damaging winds and large hail will be the main threats, but isolated
tornadoes can not be ruled out.

With southerly flow and clouds around, temperatures will not fall
much tonight. All but the far north should likely to be in the warm
sector by Saturday afternoon, so should see a strong southeast to
northwest gradient and highs close to a MOS blend in the mid 60s far
north to lower 80s south.

&&

.SHORT TERM /Saturday night through Monday/...
Issued at 154 PM EDT Fri Apr 28 2017

Main focus will continue to be on heavy rain, including flooding and
severe weather through the weekend.

Low level jet continues to point across areas northwest of
Indianapolis Saturday night. So, will continue with high pops there.
This area may need to be in a Flash Flood Watch soon, but prefer to
see how south central Indiana fares this evening first. Needless to
say, heavy rain and flooding will be hit hard in the Hazardous
Weather Outlook and Weather Story.

Areas southeast of Indianapolis should see a little lull Saturday
night and evening as they will be further away from the front.
Finally, strengthening Rockies low will move into the southern
Plains Sunday morning and then northern Missouri by 12z Monday. As
it does, an associated cold front will sweep through central Indiana
Sunday night and bring with it more widespread thunderstorms with
more heavy rain and possibly severe weather. Things will finally
improve Monday when only scattered lighter showers are possible in
the wake of the cold front.

Accepted the Mild MOS blend temperatures this weekend the southerly
flow and dew point advection.

&&

.LONG TERM /Monday Night Through Friday/...
Issued at 209 PM EDT Fri Apr 28 2017

Models are close enough that the model blend initialization
was accepted.

Cool conditions with frequent chances for rain will be the rule next
week. While one upper system will exit the area Monday night, models
try and develop another during the week. As usual, models don't
quite agree on timing or location. Thus confidence is low in rain
timing and location so see no reason to change the model
initialization.

&&

.AVIATION /Discussion for 28/1800Z TAF Issuance/...

Issued at 119 PM EDT Fri Apr 28 2017

VFR conditions will erode into MVFR this evening and possibly into
IFR later tonight.

Scattered light showers currently over Central Indiana will continue
over the next several hours with little effect to visibility.
Widespread heavier showers and scattered thunderstorms will move
into Indiana after 21Z and will persist through the TAF period as an
upper level disturbance approaches the Midwest. Visibilities will
drop to 3 miles or less in areas with heavier showers. Ceilings will
lower through the night and will bottom out around 800-1000 ft by
06Z and should begin to rise after sunrise as showers begin to
dissipate. Winds will generally be out of the south to southeast at
less than 10 kts through the period with occasional gusts possible
with any convection that moves over.

&&

.HYDROLOGY /Discussion for this weekend/...
Issued at 154 PM EDT Fri Apr 28 2017

The heaviest rains tonight will be over our south central counties,
closer to the warm front and low level jet. Then, the action will
shift to areas northwest of Interstate 70 Saturday afternoon and
night as the best moisture transport shifts to that area. Finally,
widespread heavy rain-producing thunderstorms are expected again
Sunday afternoon and night as a cold front moves in from the west.

Extensive flooding will develop along rivers and streams in central
and southern Indiana during the first week of May.  Flooding will
affect numerous local and state roads...considerable agricultural
land and some residential areas.  Flooding will begin possibly as
early as Saturday evening and continue for 10 days or more in
southwest Indiana.

Rainfall of 2 to over 3 inches is expected from Friday evening
through Monday morning.  The most rainfall is expected along the
Indiana-Illinois state line and the least along the Indiana-Ohio
state line.

Significant flooding will develop across much of western Indiana and
bordering eastern Illinois.  Near major flooding is possible in some
areas. Flood crests may be the highest experienced since April 2013
in portions of west central Indiana and the highest since December
2015 and early January 2016 in other areas.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 8 PM EDT this evening through Saturday
morning for INZ060>065-067>072.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....50
AVIATION...White
Hazardous weather outlook, Apr 28, 4:44 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
444 PM EDT Fri Apr 28 2017

INZ060>064-067>072-292045-
Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Bloomington, Columbus, Vincennes, Bedford,
and Seymour
444 PM EDT Fri Apr 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: An ENHANCED RISK for severe weather is in effect for
this evening and tonight.

Timing: Through midnight.

Hazards: Lightning...large hail...damaging winds...an isolated
tornado possible.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms. Some storms could become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Multiple rounds of showers and thunderstorms are expected
from Saturday through the weekend. Isolated severe storms cannot be
ruled out Saturday through Sunday night. There will be a threat for
heavy rainfall and flash flooding over the weekend, as well as
widespread river flooding into next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend, especially
this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ036-037-039>049-051>057-065-292045-
Montgomery-Boone-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Decatur-
Including the cities of Crawfordsville, Anderson, Muncie,
Indianapolis, Terre Haute, and Shelbyville
444 PM EDT Fri Apr 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook:  A SLIGHT RISK for severe storms
is in effect for this evening and tonight.

Timing: Through midnight.

Hazards: Lightning...large hail...damaging winds...an isolated
tornado possible.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms. Some storms could become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Multiple rounds of showers and thunderstorms are expected
from Saturday through the weekend. Isolated severe storms cannot be
ruled out Saturday through Sunday night. There will be a threat for
heavy rainfall and flash flooding over the weekend, as well as
widespread river flooding into next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend, especially
this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035-038-292045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Tipton-
Including the cities of Lafayette, Frankfort, and Kokomo
444 PM EDT Fri Apr 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook:  A MARGINAL RISK for severe storms
will be possible this afternoon and tonight.

Timing: Through midnight.

Hazards: Lightning...large hail...damaging winds.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms. Some storms could become severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Multiple rounds of showers and thunderstorms are expected
from Saturday through the weekend. Isolated severe storms cannot be
ruled out Saturday through Sunday night. There will be a threat for
heavy rainfall and flash flooding over the weekend, as well as
widespread river flooding into next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend, especially
this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 11:31 AM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more66 hr
Apr 28, 12:47 PM EDTRiver Flood WarningINDGreene, Monroe, Owen14 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDDaviess, Greene, Knox16 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDDaviess, Greene, Knox16 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike18 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike20 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDGibson, Knox23 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White4 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White58 hr
Apr 28, 12:47 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren16 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren17 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo21 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo17 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDSullivan, Vigo21 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDKnox, Sullivan37 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDKnox, Sullivan38 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDKnox28 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDGibson, Knox, Posey22 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDTippecanoe10 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDClay, Greene9 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington15 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDLawrence, Martin17 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDLawrence, Martin8 days
Apr 28, 12:47 PM EDTRiver Flood WarningINDMontgomery, Parke4 days
Apr 28, 6:11 PM EDTSevere Thunderstorm WarningINDClay, Greene, Knox, Sullivan34 min
Apr 28, 6:20 PM EDTAreal Flood AdvisoryINDClay, Parke, Vermillion, Vigo3 hr
Apr 28, 7:18 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Monroe, Morgan42 min
Apr 28, 7:29 PM EDTAreal Flood AdvisoryINDBrown, Clay, Greene, Johnson, Knox, Monroe and 3 more4 hr
Apr 28, 7:43 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Hancock, Johnson, Rush, Shelby32 min
Apr 28, 7:47 PM EDTTornado WarningINDBartholomew, Decatur28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.